Look-alike drug names can lead to medication errors
Without a doubt, one of the most common types of medication errors we hear about is when a patient gets the wrong drug. And one of the leading reasons for this is look-alike drug names. This problem is especially prevalent when the two names are spelled similarly and also share the same dosage strength. Thankfully, drug companies and FDA have focused on this problem in recent years and now invest significant resources to test new drug names to make sure they won't be involved in some sort of trademark train wreck. But older names that didn't go through this modern process still abound, especially older generic names.
Look-alike drug names can lead to medication errors
Without a doubt, one of the most common types of medication errors we hear about is when a patient gets the wrong drug. And one of the leading reasons for this is look-alike drug names. This problem is especially prevalent when the two names are spelled similarly and also share the same dosage strength. Thankfully, drug companies and FDA have focused on this problem in recent years and now invest significant resources to test new drug names to make sure they won’t be involved in some sort of trademark train wreck. But older names that didn’t go through this modern process still abound, especially older generic names. A good example is this name pair:
Dimenhydrinate 50 mg
Diphenhydramine 50 mg
You may know these drugs better by their brand names Benadryl (diphenhydramine) and Dramamine (dimenhydrinate). With the generic names, doctors, nurses and pharmacists have all been known to misread prescriptions, even typed ones, or choose the wrong item from a computer screen or smart phone listing. As you can imagine, all too often this can lead to a medication error reaching the patient.
Another good example came to me last week from the mother of a young woman with psoriasis:
“My daughter was recently prescribed a medication for itching. When she came to visit me last weekend she complained that each time she took the medication she experienced dizziness. I asked to see her prescription bottle and noted that it read: “hydralazine 25 mg – take as needed at bedtime.” I contacted the pharmacy and the pharmacist said the prescription should have been filled for hydroxyzine 25 mg, not hydralazine. My daughter had been taking this medication for 10 nights before the mistake was discovered. The prescription bottle had the standard warning labels affixed to it regarding operating a motor vehicle, etc. while taking this medication. I shudder to think what might have happened if she had taken this during the day, became dizzy with a decreased B/P and involved in an automobile accident on her way to work.”
Hydroxyzine is the one for itching. Hydralazine is a drug used to lower blood pressure, which this person not only didn’t need, but it may well have eventually caused her to faint, perhaps when driving or while walking on a concrete sidewalk.
There are many ways that you can prevent an actual mix-up, even when drug names are confused. Things like making sure your pharmacist (or nurse if hospitalized) knows the reason you are taking a medicine. One way to do this is to always have your doctor write the medicine’s purpose on each prescription. Talk about the medicine with your pharmacist when picking up a new prescription or your bedside nurse and at home, read the drug information leaflet that comes with your medicine to make sure things correlate. Also, you can find a complete list of look-alike drug names on our website. There are hundreds of pairs of drug names at risk, so it’s always a good idea to check out our list when you or family members are prescribed a new medicine. If you know of name pairs that aren’t on our list, please let us know so we can look into it and maybe add the names to our list. Also, if you have prevention recommendations I’d love to hear about them. Please e-mail me at firstname.lastname@example.org.
Consumers have told us that they not only want to know what they can do to increase medication safety, they also want to know what health professionals can do. Actually, there are many ways that health professionals can decrease the risk of drug name mix-ups. In fact, a Joint Commission accreditation standard requires hospitals to review the list on our website in order to develop a list of look-alike/sound-alike medications that it stores, dispenses, or administers and then work to eliminate the potential for errors.
I’d like to focus on a step that hospitals, FDA and drug manufacturers are taking. The drug name of certain look-alike product labels now appears as a mix of upper and lower case letters, with larger font, italics, underline, background, etc. Hospitals and pharmacies are also doing this for computer listings of drug names as well as patient labels. We coined the term “tall man letters” to describe this method of calling attention to the unique letter characters in look-alike drug name pairs. This can help pharmacists and others by making the dissimilar letters more conspicuous to decrease the likelihood they might choose the wrong drug from the shelf or computer screen. Research has supported this. FDA supports it and has asked manufacturers to do this for certain products. So drugs like hydrOXYzine and hydrALAzine, the subject of the case report sent to us last week, will be less likely to be confused. It’s likely that you will notice this strange configuration sooner or later on labels accompanying your prescriptions. So now you know why. A complete list of drug names with “tall man” letters is on our website.
To check out more Check Up items go to www.philly.com/checkup